Is frequent syncope in a 13 year old boy cause for concern?
My 13 year old has had 8 episodes of shortness of breath, dizziness, palpitations and faint or almost fainting. His ecg showed that he was borderline for a diagnosis of long qt. Ventricular Hypertrophy was also mentioned. He is extremely distresses following these episodes and we are very worried. However Doctors are saying these are vaso vagal episodes. Cardiologist seems happy with this diagnosis also - first ecg was between 460 and 470 ms but a subsequent reading was at 440 ms. Is there cause for concern?
Yes, there is cause for concern. Have your son referred to a pediatric electrophysiologist, preferrably one that is experienced in Long QT Syndrome (LQTS). QT intervals are quite variable and can change moment to moment. Sometimes you need to get several opinions before a doctor will diagnose LQTS. Don't quit until you are happy with the diagnosis. Another point to consider is that people with LQTS do have vasovagal faints as well so this cannot rule out LQTS altogether. The fact that your son has shown borderline prolonged QTs means he should be assessed carefully and could be at risk. Also have ECGs done on both you and your son's father and LQTS might show up there. Check out the SADS website on the internet and you could contact someone for doctors in your area who are familiar with LQTS.
Good luck with this.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.